Are you a Health Professional? Jump over to the doctors only platform. Click Here

OSU Doc treating sudden ‘rash’ reactions to hot tub, spa H20

Print Friendly, PDF & Email

Exercising in a swimming pool or relaxing in a hot tub are great ways to relieve stress, however certain chemicals added to the water to keep it safe can actually cause severe skin reactions.

Rashes developed by some people after spending time in swimming pools or hot tubs have been linked to the chemical potassium peroxymonosulfate, a treatment used to keep water clear and free of organic debris.

“I’m seeing allergic reactions to the weekly ‘shock treatments’ used to clean hot tubs or pools,” says Dr. Matthew Zirwas, director of the Ohio State University Medical Center’s Dermatitis Center, who has earned a reputation for tracking down the sources of previously unknown skin allergens.

People who are allergic to the chemical will generally not notice a problem while in the water. Affected individuals often develop a rash with a severe itch between four and 48 hours after soaking in the water. The rash will last one to two weeks, even if the person stays out of the water, and can affect any part of the body that was immersed.

According to Zirwas, exposure to this chemical is the equivalent of drawing a hot bath, adding poison ivy leaves, letting them simmer and then soaking yourself in “poison ivy soup.”

“Many affected individuals don’t realise the water is the source of the problem and hop right back in to soothe the rash. Most doctors aren’t aware pool and spa water can cause this type of allergic reaction, so patients may suffer with the rash for months or even years before the cause is identified,” says Zirwas.

Testing is available to determine if an individual is allergic to potassium peroxymonosulfate. Once the allergy is identified, different chemicals can be used as an alternative water treatment, and patients can resume pool and hot tub use without recurrence of the rash.

Prior to the cases Zirwas uncovered, only two cases of allergic reactions to this particular chemical had been reported worldwide.

(Source: Ohio State Medical Centre: January 2009)

Print Friendly, PDF & Email

Dates

Posted On: 12 January, 2009
Modified On: 16 September, 2014

Tags



Created by: myVMC